Texas, 2021Flash Flooding in Texas, May 1, 2021
May 1, 2021 · NWS CRP · 10 events in 4 counties and zones
A slow moving upper low over northern Mexico interacted with deep moisture over the Coastal Bend to produce widespread showers and thunderstorms during the early morning hours of the 1st. Locally heavy rainfall led to flooding of roads from Corpus Christi to Victoria.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper low over northern Mexico interacted with deep moisture over the Coastal Bend to produce widespread showers and thunderstorms during the early morning hours of the 1st. Locally heavy rainfall led to flooding of roads from Corpus Christi to Victoria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 30, 5:51 PM CST, 6 hours 59 minutes earlier.
Area forecast discussion, Apr 30, 5:51 PM CST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
651 PM CDT Fri Apr 30 2021
.AVIATION...
Expect widespread convection through much of this forecast
period, gradually subsiding west to east Saturday afternoon.
Thunderstorms will be most prominent in the first 12 hours of this
period, beginning west near the start of the period, gradually
spreading east through the night. Visibility restrictions are
likely within showers and thunderstorms. Mainly MVFR to IFR Cigs
are expected through the period. Some hints that CIGS could
improve west late in the period. Have shown some marginal
improvement in the LRD TAF, but have not gone to VFR yet.
&&
.PREV DISCUSSION... /Issued 346 PM CDT Fri Apr 30 2021/
SHORT TERM (Tonight through Saturday Night)...
A quasi-stationary front lingering near the coast combined with
(satellite derived) PWATs near 2.2" has resulted in scattered to
numerous thunderstorms across the eastern Coastal Plains, Victoria
Crossroads, and the coastal waters. Many of these have had
prodigious rainfall rates, reaching 4" per hour! While coverage has
waned over the last few hours, another few rounds of showers and
thunderstorms are expected this evening and overnight as several
shortwaves are ejected from a cut off mid/upper level low that
remains over northern Mexico. Rainfall rates could continue to be
quite high and training showers and thunderstorms are very likely.
The cut off low is expected to move to the east/northeast tonight
and Saturday, bringing with it more convection. A Flash Flood Watch
will continue through Saturday evening for the eastern half of the
CWA. Though most of the precipitation is expected to be across the
eastern portions of the CWA, localized flash flooding will be
possible across all of South Texas with high rainfall rates and dry,
compacted soil. Convection will slowly begin to diminish early
Saturday afternoon from west to east. A few lingering showers will
be possible Saturday night.
With thick cloud cover, temperatures will remain warm overnight,
with lows in the upper 60s to low 70s. We will not warm too much for
Saturday with the highs remaining in the mid 70s to low 80s. As
cloud cover begins to scatter out Saturday night, temperatures will
drop slightly into the mid 60s to low 70s.
Minor coastal flooding is expected through Saturday afternoon. Tidal
levels have been reaching near 2.0 ft MSL. This, combined with heavy
rainfall, has led to water reaching the dunes. Up to 1 foot of
inundation is expected.
LONG TERM (Sunday through Friday)...
Slight chance of thunderstorms will continue through Sunday morning
before the upper-level disturbance shifts east and leaves behind
drier conditions through the afternoon and evening hours. Another
upper level system will approach the region Monday into Tuesday. Low
pressure at the surface will create onshore flow, bring moisture
into the area, and subsequently increase PWAT values to around 1.5"
- 1.8" on Tuesday. Ingredients are currently in place for another
chance of convection that day ahead of a cold front, particularly in
the afternoon hours when CAPE and instability is the strongest. At
this time, models do show the cap breaking down in the afternoon, so
for that reason have put thunder in the forecast. The cold front is
progged to move offshore by Wednesday morning with drier conditions
expected through the end of the extended period.
Temperatures will start off on the warmer side with highs on Sun/Mon
expected to be in the 80s along the coast and Victoria Crossroads
and 90s to around 100 further west. Temperatures will be slightly
cooler Tuesday through the end of the week with highs in the low to
mid 80s in the Coastal Bend/Victoria Crossroads and low 90s further
west.
P-ETSS guidance suggests that tide levels will be around 2.0 ft MSL
Sunday and Monday during high tide, so will need to continue to
monitor for the possibility of coastal flooding.
MARINE...
The stationary boundary that has plagued the coast will continue to
produce widely scattered to numerous showers and thunderstorms over
the coastal waters tonight and Saturday. Frequent lightning and some
strong, gusty winds are possible in and around thunderstorms. A
Small Craft Advisory is in effect through 1 AM tonight with moderate
to strong winds expected. Showers and thunderstorms will begin to
diminish late Saturday with scattered convection possible through
Sunday morning. Moderate southerly flow is expected for Sunday and
Monday, becoming onshore Monday night. Winds will become weak to
moderate onshore Tuesday, with flow gradually becoming northeasterly
overnight Tuesday. An approaching front, and an upper level
disturbance, may result in isolated showers and thunderstorms
Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 71 77 69 89 73 / 90 90 50 10 0
Victoria 69 76 67 85 71 / 100 90 60 10 0
Laredo 70 82 67 99 74 / 90 70 20 10 0
Alice 70 79 68 94 72 / 90 90 40 10 0
Rockport 71 78 70 84 75 / 90 90 70 10 0
Cotulla 69 80 64 97 73 / 90 80 20 10 0
Kingsville 71 79 68 92 72 / 90 90 50 10 0
Navy Corpus 72 77 71 84 76 / 90 90 60 10 0
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening For the following
zones: Aransas Islands...Bee...Calhoun Islands...Coastal
Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
Nueces...Coastal Refugio...Coastal San Patricio...Goliad...
Inland Calhoun...Inland Kleberg...Inland Nueces...Inland
Refugio...Inland San Patricio...Jim Wells...Kleberg
Islands...Live Oak...Nueces Islands...Victoria.
High Rip Current Risk until 7 PM CDT this evening For the
following zones: Aransas Islands...Calhoun Islands...
Kleberg Islands...Nueces Islands.
Coastal Flood Advisory until 1 PM CDT Saturday For the following
zones: Aransas Islands...Calhoun Islands...Kleberg
Islands...Nueces Islands.
GM...Small Craft Advisory until 1 AM CDT Saturday For the following
zones: Bays and Waterways from Port Aransas to Port
O'Connor...Coastal waters from Port Aransas to Matagorda
Ship Channel out 20 NM...Waters from Port Aransas to
Matagorda Ship Channel from 20 to 60 NM.
&&
PH/83...AVIATIONHazardous weather outlook, Apr 30, 2:53 PM CST, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
353 PM CDT Fri Apr 30 2021
TXZ229>234-239>247-342>347-442-443-447-012100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
353 PM CDT Fri Apr 30 2021
This hazardous weather outlook is for South Texas.
.DAY ONE...This afternoon and Tonight
A Coastal Flood Advisory is in effect through 1 PM Saturday.
There is a High risk of rip currents for Gulf facing beaches
through this evening.
Scattered to numerous thunderstorms are expected today and
tonight. Some of the storms will be capable of producing strong
wind gusts and locally heavy rainfall.
A Flash Flood Watch is in effect through Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms are possible Sunday morning as the upper
level disturbance continues to shift east. Isolated showers and
thunderstorms are possible again Tuesday ahead of another frontal
boundary.
GMZ230-235-250-255-270-275-012100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
353 PM CDT Fri Apr 30 2021
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...This afternoon and Tonight
A Small Craft Advisory is in effect for the northern bays and
coastal waters from 1 PM today through 1 AM Saturday.
Scattered to numerous thunderstorms are expected today through
tonight. Some of the storms will be capable of producing strong
wind gusts and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated thunderstorms Sunday morning. Isolated showers and
thunderstorms are possible again Tuesday ahead of another frontal
boundary.
Flash Flood, Aransas
- When
- May 1, 12:50 AM CST to 2:05 AM CST
- Where
- Aransas County, 2.01 mi NNW of Rockport to 1.06 mi NW of Rockport
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 28.046, -97.064
Report from Mping of roads flooded and some streets closed in Rockport.
Flash Flood, Nueces
- When
- May 1, 1:50 AM CST to 3:00 AM CST
- Where
- Nueces County, 1.79 mi WSW of Texas Am Cc Univ to 2.91 mi W of Texas Am Cc Univ
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 27.702, -97.348
Report from Mping of streets flooded and some roads closed in Corpus Christi between|Airline Road and Rodd Field Road in region between McArdle and Holly Roads.
Flash Flood, San Patricio
- When
- May 1, 2:10 AM CST to 3:20 AM CST
- Where
- San Patricio County, 0.69 mi N of Sinton Arpt to 0.85 mi NNW of Sinton Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.040, -97.530
Flood waters on Highway 188 west of Sinton caused law enforcement to close the road.
Flash Flood, Nueces
- When
- May 1, 2:40 AM CST to 3:05 AM CST
- Where
- Nueces County, 2.16 mi NNW of Cabaniss Naf to 2.57 mi NNW of Cabaniss Naf
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.730, -97.440
Flood waters rose at the intersection of Holly Road and Highway 286 in Corpus Christi.
Flash Flood, Nueces
- When
- May 1, 2:45 AM CST to 3:45 AM CST
- Where
- Nueces County, North Beach to 0.49 mi SE of North Beach
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.820, -97.390
Flood waters covered Shoreline Road on North Beach.
Flash Flood, San Patricio
- When
- May 1, 2:50 AM CST to 3:50 AM CST
- Where
- San Patricio County, 8.61 mi NE of Gregory to 7.43 mi NNE of Gregory
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.032, -97.219
Farm to Market Road 136 was closed near Highway 188 due to flooding.
Flash Flood, San Patricio
- When
- May 1, 2:55 AM CST to 3:45 AM CST
- Where
- San Patricio County, 1.22 mi W of Taft to 1.29 mi W of Taft
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.980, -97.400
U. S. Highway 181 was closed due to flood waters near Taft.
Flash Flood, Aransas
- When
- May 1, 3:00 AM CST to 4:00 AM CST
- Where
- Aransas County, 1.96 mi WNW of Rockport to 1.74 mi SW of Rockport
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 28.030, -97.080
Roads under water in Rockport with cars stuck in the flood waters.
Flash Flood, Victoria
- When
- May 1, 4:26 AM CST to 5:10 AM CST
- Where
- Victoria County, 1.88 mi NW of Guadalupe to 3.62 mi SSW of Telferner
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.769, -96.942
Flood waters blocked off Highway 59 near Victoria at Highway 185 to near Telferner.
Flash Flood, Victoria
- When
- May 1, 4:30 AM CST to 5:00 AM CST
- Where
- Victoria County, 1.16 mi NW of Bloomington to 0.29 mi W of Bloomington
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 28.661, -96.895
State Highway 185 was closed due to flooding in Bloomington with cars stalled from 3rd to 8th Streets.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
- Strong Wind in Wisconsin, May 1, 2021$22,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959927, 959931, 959941, 959933, 959935, 960047, 960046, 959939, 959936, 959937.